Learn how to use Mayo Clinic Connect
Request an Appointment
Has anyone on this Afib blog used Tykosyn for their Afib and if so what is your experience
I guess it comes down to tradeoffs. I was terrified of taking amiodarone for years until I started having episodes that were really intolerable. At that point, you just want it to stop and since amiodarone was the only thing that worked so I just learned to live with my fears. I think with everything there are exceptions, such as the 92 year old who took it for 20 years. Generally though the heart's electrical system somehow finds a way to break through and it's only a matter of time when the drugs stop working — meaning you will have episodes. Whether you will have fewer is another question and an interesting one. For some reason I never really considered that possibility. Most of us would rather not have any, or just short ones that convert on their own. It also depends on how you feel during an episode. Going on amiodarone is a big decision and even though I had no adverse side effects I do not plan on starting it again anytime soon. I would rather opt for a 3rd ablation if it came to that.
Yes it works for a year or so then not as effective. Going in for an ablation Fri
Jump to this post
@maryrohrer1 All the best on your ablation tomorrow..
What you say makes a lot of sense. We talk about "afib" and we all experience it in different ways. My first attack was in March 15 and 7 hours and a diltiazem drip cured it. 2nd was 3 years later, 3rd a year later, 2019. Then 3 together once a week when I was adding Claritin for allergies. Those 3 all stopped by themselves at home after a night's sleep. (Nothing since then and I definitely will not take any more Claritin, even though it was cleared by pharmacist.) So I assume that Dofetilide (Tikosyn) is still helping. It sounds like I have a relatively mild form of afib. Good luck to you!
I had arythms day almost every night until I discovered triggers. Learning to stop using triggers has made arythms less than one percent of the time
I recently was put on Flecainide (100 mg twice daily) and was hit with terrible side affects such as difficulty breathing and an uneasyness in my chest. I was very angry to find out my doctor (not Mayo) had not advised me on how to take this VERY powerful antiarrhythmic drug properly. When the side effects reached an extreme level, I got no answers from my general cardiologist. It was only after researching several pharmacy websites that I discovered their mistake. And here it is for everyone to consider and hopefully get answers.
Apparently Flecainide should be taken in two stages. There is the "loading" stage when you're establishing a "steady state." This is when concentrations in you body are at a level that dosing becomes merely maintenance. After nearly 10 days on the drug, I literally thought I was going to die. It was the end. What prompted me to take action on my own was the Sunday that I needed to pee almost every half hour. I'm a very healthy guy and figured my body was trying to get rid of something. And it was. Flecainide. I was reacting in all those terrible ways because my body had absorbed all it wanted and was telling me to shift to a maintenance dose. I cut my dosage down to 50 mg twice daily and now am resting easy at 25 mg twice daily. I still get side affects, but not nearly the level they had been and they seem to taper to nothing by the time it's time for my next dose.
I would recommend everyone read reputable pharmacy websites on all the medications they are taking. I have learned that doctors know little about ALL the effects of the medications they prescribe. This isn't a license to hate on doctors, but just understanding their knowledge has limits, and it's ultimately our responsibility to take care of our bodies. And that means reading.
The fact that you are still having intolerance to the Flecaidide may be your body telling you that it is TOXIC in one way or another. Can you choose a drug or a combination of supplements that heal or at least manage the arrhythmias? The information is in Google if you search. Certainly, my arrhythmias were caused by an accumulation of toxins. Our world is becoming overrun with them, including factory foods and synthetic (chemical) drugs. Just food for thought.
We are in the same choir lifewisemap. I believe this drug is toxic to me. My body has always been sensitive to any drug. But I don't want to navigate yet another one since they all seem to be toxic to me. I was prescribed it because my cardiologist didn't know why I was having recurring Ventricular Tachycardias. And the drug is suppressing them. But my plan is to have an ablation and hopefully eliminate any need for a drug (hate all drugs). My Mayo visit went well last week, and if we can get everything arranged, I can have the ablation this month. Crossing my fingers. If an antiarrhythmic is a part of my longterm care, then I will seek out something other than flecainide.
You and I could have a long conversation about out toxic world. I'm convinced that my whole VT problem started with a near depletion of magnesium in my heart. Getting a doctor to listen to that …. Thank you for responding.
hi — last year my cardiologist tried the electrical conversion. the first time it only worked for a couple minutes -2nd time it worked for around 20 min. so my dr. put me on tikosyn and kept me in the hospital for 4 days to see how it worked for me. but then he stopped it saying something about a long QT interval. so then he sent me home w. amaridione — i took that for about 10 days – then i started reading about in in a group here – got scared and stopped taking it. i am now taking metoprolol and xarelto.
I just started on it…too soon to tell, but I will post if I notice changes.
How are you doing? Are you able to share more about your ablation procedure? I sincerely hope it was successful and look forward to hearing from you.
Ablation was Sept 6 2019 at Mayo Rochester. Dr Deshmakh was the EP doctor. Ablation went very well. I was very pleased with his care and talent . He is the co training director for the EP clinic.
I had a very positive experience at Mayo where the care was superb. Everyone from each nurse to each doctor put my care as the most important thing they were doing at the moment. I was nervous of course but if I had to do it again, I would as it was not nearly as bad as I thought it was going to be. All went smoothly. I went from 49.5% in afib for month of August to currently 1.2% burden to date (Nov 6) from ablation date ( Sept 6). I would call that successful. I am still on tykosen until followup Dec 2019 which will determine if I will remain on tykosen at that time. Since I am traveling for Christmas out of the country I am sure I will remain on tykosen until January.Tykosen is very expensive and costs about $110 per mo for a 90 day supply. I am on 250 mg 2x day. I continue on a blood thinner, Warfarin, to which I have a Roche meter and test my INR and report result 1xweek to anticoagulation clinic. I am back to walking 2 mi per day at 3.1 mph daily and 7 resistance training machines daily. I am pleased and do not regret doing the procedure.
I could travel after about 3 weeks domestically but not internationally for 2 months following procedure. I had a TEE, ECG, Chest xray, blood work, all prior to procedure. My daughter ( Cardiologist) accompanied me to the TEE and ablation procedure. I just hope it sticks! 70% ablation success rate so there is 30% will not be successful. I am lucky so far!
Dofetilide is the generic for Tikosyn. Are you sure of what you're taking? I only pay $5 a month for it. Though I definitely have fine insurance. Good luck. Terrific that you had such a good experience.
Create an account to connect with other patients and caregivers like you.Ask questions, get answers, and give and get support.Also follow blogs from Mayo Clinic experts.
Already have an account? Sign In